The immunoinhibitory receptor programmed death 1 (PD-1) is expressed on antigen-stimulated T cells. The interaction between PD-1 and its ligands, which are expressed on dendritic cells, macrophages, and cancer cells, inhibits antitumor activity of cytotoxic T cells.1 A fully human anti–PD-1 antibody, nivolumab, has been approved in Japan for unresectable melanoma. We report a case of melanoma that responded well to nivolumab treatment, but the patient developed skin eruptions resembling psoriasis.
An 80-year-old man had been receiving nivolumab therapy at 2 mg/kg every 3 weeks at another hospital to treat unresectable primary mucosal melanoma presenting on the upper lip, palate, and cheeks (Figure 1A). Prior to the therapy, he had no metastatic disease. He was previously healthy without personal or family history of psoriasis. The tumor on the lip enlarged over the course of the first 2 doses of nivolumab and then began to shrink after the third dose. Immediately following the fourth dose, the patient developed malaise, skin eruption, dysesthesia, and severe pain of the extremities. He was therefore referred to our hospital for evaluation of his systemic condition.
A, A red, partially blackish nodule is present on the upper lip. B, After nivolumab, the nodule on the lip is significantly smaller. C, Well-demarcated, scaly, erythematous plaques are observed on the arm; eruptions show unclear borders or crusts.
On admission, he had a low-grade fever, and the nodule on his lip was markedly reduced in size (Figure 1B). He had no gastrointestinal symptoms, and computed tomographic scans showed no metastatic lesions or interstitial pneumonia. Findings from neurological examination were unremarkable. Skin examination revealed asymptomatic, sharply bordered, scaly, erythematous plaques on the trunk and extremities, but eruptions having unclear borders or crusts were also seen (Figure 1C).
Routine laboratory test results were normal except for highly elevated C-reactive protein (CRP) (11.2 mg/dL; normal range <0.3 mg/dL). A skin biopsy performed on the day of admission revealed mild parakeratotic hyperkeratosis, irregular acanthosis, and moderate infiltration of mononuclear cells in the dermis (Figure 2). Some of the infiltrates tested positive for interleukin (IL)-17 or IL-23 by immunohistochemical analysis. The granular layer was absent in most areas.
Parakeratotic hyperkeratosis, irregular elongation of the epidermal rete ridge, and mononuclear cell infiltration in the dermis are seen. Infiltration of neutrophils and eosinophils are not present (hematoxylin-eosin, original magnification ×200).
On the third day after hospitalization, the patient developed a high fever, over 39.5°C. He was prescribed oral prednisolone (0.7 mg/kg), and the systemic symptoms and skin eruptions improved immediately. After termination of prednisolone treatment, the eruptions recurred along with increased CRP levels and a fever up to 37.8°C. Readministration of prednisolone (0.4 mg/kg) immediately resolved these symptoms, and at last follow-up he was taking 0.1 mg/kg of prednisolone. During the 3 months after the last dose of nivolumab, the lesions on the palate decreased in size. No melanoma cells were found in the biopsy from the upper lip.
Previous clinical trials of anti–PD-1 antibody have demonstrated a potent antitumor activity for metastatic melanoma.2,3 Approximately one-third of the patients showed regression of their lesions.2 Adverse events, most of which were mild to moderate, were observed in more than 80% of all patients. Cutaneous adverse events occurred in about half of the patients, which were categorized as rash, vitiligo, pruritus, and acneiform eruptions.2,3
Our patient developed skin eruptions mimicking psoriasis, which has not been noted in previous reports to our knowledge. Psoriasis or psoriasiform eruption is well known to occur as a paradoxical reaction during biological therapies for severe psoriasis. This phenomenon is thought to be mediated by the increased production of interferons.4 Previous studies have demonstrated that blockade of the immune-checkpoint receptors, such as PD-1 and cytotoxic T-lymphocyte antigen-4, by its antibodies augmented the helper T cell type 1 (TH1) and TH17 cell activities, which might correlate with antitumor effect.5,6 The occurrence of the psoriasiform eruptions and systemic illness temporally coincided with the regression of melanoma lesions, suggesting strong correlation with nivolumab’s mechanism of action. Therefore, psoriasiform eruptions may be induced in cases of sufficient nivolumab antitumor efficacy. Further investigations are needed to clarify the relation between the cutaneous adverse events and antitumor activity of nivolumab.
Corresponding Author: Mikio Ohtsuka, MD, Department of Dermatology, Fukushima Medical University School of Medicine, Hikarigaoka-1, Fukushima, 960-1295, Japan (firstname.lastname@example.org).
Published Online: April 15, 2015. doi:10.1001/jamadermatol.2015.0249.
Conflict of Interest Disclosures: None reported.
Additional Contributions: We are deeply indebted to Yasuhiro Fujisawa, MD, and Ryota Tanaka, MD, Department of Dermatology, University of Tsukuba, who kindly accepted our patient for treatment with nivolumab.
Ohtsuka M, Miura T, Mori T, Ishikawa M, Yamamoto T. Occurrence of Psoriasiform Eruption During Nivolumab Therapy for Primary Oral Mucosal Melanoma. JAMA Dermatol. 2015;151(7):797-799. doi:10.1001/jamadermatol.2015.0249